Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 10(1); 2012 > Article
Cardiac Toxicities Associated with Herbal Remedies
Woo-Jin Jung, Hyun Kim, Yong-Sung Cha, Oh-Hyun Kim, Kyoung-Chul Cha, Kang-Hyun Lee, Sung-Oh Hwang
Journal of The Korean Society of Clinical Toxicology 2012;10(1):1-7
DOI: https://doi.org/
Published online: June 30, 2012
  • 89 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, Wonju Collage of Medicine, Yonsei University
2Department of Emergency Medicine, Wonju Collage of Medicine, Yonsei University
3Department of Emergency Medicine, Wonju Collage of Medicine, Yonsei University
4Department of Emergency Medicine, Wonju Collage of Medicine, Yonsei University
5Department of Emergency Medicine, Wonju Collage of Medicine, Yonsei University
6Department of Emergency Medicine, Wonju Collage of Medicine, Yonsei University
7Department of Emergency Medicine, Wonju Collage of Medicine, Yonsei University

Purpose: Herbal preparations have long been used for medical purposes by traditional cultures, and their use is increasing in modern societies. However, many herbal agents produce specific cardiovascular toxicities in humans. We performed this study in order to investigate the clinical characteristics of the cardiac toxicities associated with herbal remedies. Methods: We conducted a retrospective study of 45 patients (mean age $57{pm}10$ years) who presented with cardiotoxicity between January 2007 and May 2011 due to ingestion of herbal remedy substances. Patients were identified as suffering cardiotoxicity if they presented with chest pain, EKG abnormality, and elevation of cardiac enzyme. Results: Of the 45 total cases, 17 included hemodynamic instability (37.8%), 7 with increasing cardiac enzyme (15.6%), 2 with cardiac arrest (4.4%) and one case of mortality (2.2%). The cardiotoxic herb group that demonstrated the worst clinical course was Ranunculaceae. Conclusions: In our study results, 57.6% of the herbal intoxication patients demonstrated the effects of cardiotoxicity. Thus, we recommend careful monitoring of herbal intoxication patients.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology